More Medical Excitement

EDIT: I was re-thinking this post and realized it might sound flippant about drug overdoses, psychiatric treatment, or even suicide watch at hospitals.  Please know that I am NOT generalizing about anything here; this is just about my personal experience.

I apparently can’t even go a week without some kind of medical breakdown.   For someone who is relatively healthy in terms of blood pressure, blood sugar, terminal illnesses, etc, this is getting ridiculous.

My last post was about starting on depression medication.  It made such a difference; obviously I need to be on it!   Of course, that slows down the fertility search-for-solution, but one thing at a time.

A week and a half ago, I took my daily antidepressant, and then I took a dose of Robitussin, because I was getting a cold and coughing a great deal.  (When I cough, I sound like a coal minor with emphysema, despite never having smoked in my life.  It’s a genetic kind of thing, but I do sound like barking seal, which is just embarrassing.  Besides, it often develops into bronchitis if I do nothing.  Ain’t nobody got time for that.)  Hence the Robitussin to stop the cough.  Then I took what had become a nightly routine for me:  a double-dose of Benadryl to help me sleep.  After two years with terrible insomnia, I’ve become desperate for relief.  The Ambien I was given in July only lasted two weeks, and then I was back to staying awake until 7am.

What not a single doctor or pharmacist had told me that you aren’t supposed to take cold meds – certainly not more than one dose of one of them – while on antidepressants.   I started to have no memory at all of what I was doing, which led me to getting up several times and taking NyQuil.  By 2am, I’d inadvertently had half a bottle of NyQuil- that’s a lot of cold meds!   The combination of Paxil (antidepressant), Robitussin, Benadryl, and NyQuil made me develop something called “Serotonin Syndrome.”

Serotonin itself is a good thing; it’s what brings you out of depression, gives you a feeling of wellness, and is generally a happy hormone.   Serotonin, however, has a threshold level, and increasing serotonin levels above that threshold is a Very Bad Thing.

I started tripping.  The only thing I really remember from that night is the sense of unreality, sudden suicidal thought, and even an inability to believe in God.  My mind felt slippery, like I couldn’t keep hold of a thought.   I was hallucinating.   

My husband, being the wonderful, caring, compassionate, totally-worried-about-me man that he is, took me to the ER.  They declared me a “drug overdose”, stuck an IV with fluids in my arm, put a heart monitor on me because my blood pressure was sky-high, and then put me on suicide watch.

Because of cold medicine.

Think about how hilarious this is:  I’ve had prescription pain medication for the horrible endometriosis menstrual cramps for years.  I had all kinds of drugs when I broke my back.  I was on 60mg/day of Prednisone when I lost my hearing.   I’ve been on Ambien, I’ve been on Percocet, I’ve even been on Oxycontin.   I have never once misused any of those drugs.  I have been so, so careful with them.

And then what do I do?   I overdose on cold meds.    Good wake up call to remember that OTC drugs are still drugs and need caution.

They also gave me a shot of Atavin, because I started yelling at the ER doctor.  He was interrupting me!  He was asking me what happened, I was trying to tell him, and he wouldn’t let me talk!  He started saying “yes, that combination of medication can cause the following symptoms,” and I was like, yes, I know, because I’m HAVING THEM.  Shut up and let me finish speaking, Mr. Dr.!   (Clearly I needed the Atavin!  I don’t take well to being interrupted and ignored, since so much of my life is spent being ignored and feeling invisible.)

I wasn’t suicidal, but because it was technically an “overdose”, they kept me overnight for observation on “suicide watch”.   The nurses kept trying to tell my husband to go home – as if, after EVERYTHING we’ve been through, he would ever leave me in the hospital by myself!   It’s unthinkable to him (I am so lucky to have him!).  The next day, the psychiatrist talked to me for about 5 minutes before he determined that I was not a danger to myself or others and could go home.    But he made sure to prescribe me better sleep meds, tell me not to take OTC sleep meds anymore, adjust my antidepressant, and tell me that with everything going on, I really should be under psychiatric care.   Can’t really disagree with him, can I?

I’ve been having trouble adjusting to some of the meds; they give me concentration problems, which is not useful when one is writing a dissertation.  I saw a psychotherapist for the first time yesterday, and she was astonished that I hadn’t ever been given an anti-depressant or anti-anxiety medication before six weeks ago.   She also told me – which I found encouraging, really – that she’s amazed that I’ve coped this long without a total mental breakdown.    I’m chalking that up to grace, and to my own stubbornly obstinate personality.   She also said she admired me for working on my PhD despite hearing loss, infertility, etc.   I couldn’t quite take that seriously; I have a wide skeptical streak, and I know that psychiatrists are trying to connect with their patients through some compliments so that the patient will trust them.  But it was a nice thing to say.   And really when I think about it, how on earth am I still doing anything?   I have a severe hearing impairment; I have endometriosis with attendant horrible pain; infertility; recurring undiagnosed vertigo; insomnia; and a dissertation.    Seriously, who ends up with so many incapacitating and yet non-life-threatening and not-sounding-bad-enough-for-most-people-to-take-them-seriously kind of medical issues?  Oh, and one of my cats was just diagnosed with kidney disease and lung cancer last week.   When it rains, it pours.

My husband has thrown out all the OTC sleep aids, all the cold medicine, and decided that because sleep meds can make me do things without being aware of it, he’ll dispense the Ambien and trazadone to me right before bed, and keep the rest hidden so I don’t get up and overdose on Ambien in the night.   But then…yesterday, the pyschiatrist gave me a new Ambien Rx because the hospital had only given me a 10 day supply, and I clearly need to keep being on it.  When the pharmacy filled it, they didn’t tell me that these were 10mg tablets, rather than the standard 5mg.   I’d already followed up with my PCP after the hospital stay, and she’d said to take 10mg/night, because 5mg wasn’t effective for me.   Last night, my husband gave me two Ambiens, thinking they were 5mg tablets……and when things got really weird, he realized that they were 10mg tablets, and I’d just od’ed on Ambien with 20mg.

Hey, it’s a new week – it was time for more excitement!   I’m fine, though; it made me extra sleepy and zoned out, but no lasting physical effects today, or even from last week.

The most tragic event of the entire past two weeks happened on Saturday.   Again, I’ve been having concentration problems with the antidepressants.   I made a raspberry pie – I make awesome pies, I really do, and my husband loves pie more than any other food – and tried to put it on the top of the fridge overnight, to cool without the cats getting to it.

I dropped it on my feet.

Advertisements
This entry was posted in Uncategorized. Bookmark the permalink.

2 Responses to More Medical Excitement

  1. Daryl says:

    How scary! (And so sorry about the pie!) I’m glad your husband is keeping an eye on you and your meds when you need it. Ambien can make you do strange things.

  2. The pie really was, somehow, the worst part!! 🙂

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s